High Wind, Russell
- When
- November 14, 5:36 PM CST to 5:40 PM CST
- Where
- Russell forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Official NWS measurement.
Strong gradient winds ahead of a cold front produced very gusty conditions across the central and northern sections of the state. A 60 mph wind gust was reported at Salina and Hutchinson Municipal Airport.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Strong gradient winds ahead of a cold front produced very gusty conditions across the central and northern sections of the state. A 60 mph wind gust was reported at Salina and Hutchinson Municipal Airport. A wind gust to 58 mph was noted at the Russell Municipal Airport, 55 mph at Kingman, 53 mph at both Strother Field in Winfield and Wichita. A 52 mph wind gust occurred near Canton and a 51 mph gust was reported near New Cambria.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 14, 1:39 PM CST, 3 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 139 PM CST Sat Nov 14 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 127 PM CST Sat Nov 14 2020 A shortwave trough was emerging from the Northern Rockies into the Northern Plains this afternoon. A pacific front extended southward across the Central Plains and is progged to race eastward through tonight and into Sunday. Strong WNW winds will persist through the evening hours before subsiding late tonight and through the early morning hours. Neutral advection late in the period and continued mixing within the pbl may allow temperatures to stay up a few degrees so minimum temperatures were trended upward slightly for tonight. Sun-Tue...Surface high pressure will build southward over the Southern Plains on Sunday allowing western near sfc winds to diminish across our forecast area. Given the dry airmass and westerly downslope winds, forecast highs were trended higher than NBM values. As we move into the beginning of the work-week, rising heights/increasing thickness will support moderating temperatures across the region as a mid/upper ridge builds across the Rockies. .LONG TERM...(Wednesday through Saturday) Issued at 127 PM CST Sat Nov 14 2020 Breezy southerly winds and dry weather conditions are anticipated at the beginning of the period as a mid/upper ridge translates eastward across the central CONUS. The mid/upper flow is progged to flatten through the remainder of the period as low level moisture gradually returns helping to minimize fire weather concerns. A shortwave trough will approach the Central Plains towards the end of the period bringing increasing chances for precipitation and a return to more seasonable temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1143 AM CST Sat Nov 14 2020 Concerns: Gusty winds and directional change Low level wind shear A cold front is on its way southeast and will move through this afternoon. As the front works south, the winds will change from south/southwest to west then northwest with the frontal passage. As expected winds are strong ahead of this front with sustained speeds around 20 to 25kts and gusts near 40kts. Along the front there is a reprieve in the speeds as noticed in north central Kansas currently. The longevity of this window of lower speeds was a challenge due to the observations noticed upstream. While there are quite strong winds across northeast Colorado and western Nebraska associated with the tightened gradient of the low pressure system, the speeds are lower in between. The winds should pick up again as the system moves east this afternoon, but the current timing may need to be adjusted with amendments very possible. Low level wind shear is the next concern and is expected at most sites from 3-6Z. The speed component is the larger factor with values of 45-50kts. Again the window will last until around 12Z and could impact any morning flights for all but KCNU. Other than the IFR ceilings at KCNU, the rest of the sites will remain in VFR conditions. The clouds in eastern Kansas have started to erode on the fringes. This should continue with KCNU returning to VFR in a couple of hours. && .FIRE WEATHER... Issued at 127 PM CST Sat Nov 14 2020 Strong and gusty northwest winds will persist into the evening hours while much drier air moves across the area in the wake of a cold front. This will result in elevated fire weather conditions through the evening hours for much of the area before winds begin to subside during the late evening and overnight hours. Breezy westerly winds will combine with a dry airmass resulting in a very high grassland fire danger over the Flint Hills and southeast Kansas on Sunday and again on Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 37 60 36 65 / 0 0 0 0 Hutchinson 35 59 35 66 / 0 0 0 0 Newton 36 59 36 65 / 0 0 0 0 ElDorado 37 59 38 64 / 0 0 0 0 Winfield-KWLD 38 60 37 64 / 0 0 0 0 Russell 30 59 35 66 / 0 0 0 0 Great Bend 30 58 34 65 / 0 0 0 0 Salina 34 60 36 66 / 0 0 0 0 McPherson 35 59 35 65 / 0 0 0 0 Coffeyville 40 62 36 65 / 10 0 0 0 Chanute 40 60 38 65 / 10 0 0 0 Iola 40 60 38 65 / 10 0 0 0 Parsons-KPPF 40 61 37 64 / 10 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CST this evening for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. Red Flag Warning until 6 PM CST this evening for KSZ032-047. && SHORT TERM...MWM LONG TERM...MWM AVIATION...VJP FIRE WEATHER...MWM
Hazardous Weather Outlook National Weather Service Wichita KS 436 PM CST Sat Nov 14 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 436 PM CST Sat Nov 14 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Gusty southwest winds will continue to turn to the northwest late this afternoon into early evening hours and increase with gusts over 45 mph possible. See latest wind advisory for additional details. Very high grassland fire danger will continue into the evening hours as drier air continues to filter over the area behind a cold front. Isolated or widely scattered storms may develop along a cold front over far southeast Kansas this evening. If storms manage to develop, a strong or severe storm with quarter sized hail and wind gusts to 60 mph will be possible. Better chances for storms should remain further east across Missouri. .DAYS TWO THROUGH SEVEN...Sunday through Friday Very high fire danger will return on Sunday across the Flint Hills and much of southeast Kansas and again on Wednesday due to increasing winds and lower relative humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
522 PM CST Sat Nov 14 2020
KSZ070-094-142345-
Greenwood KS-Elk KS-
522 PM CST Sat Nov 14 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Greenwood County in southeastern Kansas...
Elk County in southeastern Kansas...
* Until 545 PM CST.
* At 519 PM CST...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles west of Howard...moving
northeast at 55 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Howard, Moline, Longton, Severy, Grenola, Fall River, Elk Falls,
Fall River Lake and Fall River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3730 9652 3739 9652 3760 9638 3775 9596
3730 9596
TIME...MOT...LOC 2321Z 240DEG 49KT 3744 9638
MCGUIREThe national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
Official NWS measurement.
Official NWS measurement.
Official NWS measurement.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929985, 929986, 929987.